Alert archive / New Mexico / High Wind Watches in 2014

High Wind Watch 6, NWS Midland/Odessa, TX

February 15, 2014Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Feb 15, 2014, 1:55 AM MST for Eddy County, New Mexico. It took effect at Feb 16, 2014, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 15, 2014, 1:55 AM MST (08:55 UTC)
In effect from
Feb 16, 2014, 11:00 AM MST
Expired
Feb 15, 2014, 1:38 PM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2628 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

397 
WWUS74 KMAF 150855
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 AM CST SAT FEB 15 2014

...HIGH WIND WATCH IN EFFECT FOR THE GUADALUPE MOUNTAINS SUNDAY...

.STRONG WESTERLY FLOW ALOFT MAY MIX DOWN TO THE SURFACE ACROSS THE
GUADALUPE MOUNTAINS SUNDAY. 

NMZ027-TXZ258-152100-
/O.NEW.KMAF.HW.A.0006.140216T1800Z-140217T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
155 AM MST SAT FEB 15 2014

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

* EVENT...HIGH WIND.

* TIMING...FROM 11 AM MST SUNDAY TO 8 PM MST SUNDAY.

* WINDS...SOUTHWEST 30 TO 40 MPH WITH GUSTS TO 60 MPH. 

* IMPACTS...STRONG WINDS MAY CAUSE PROBLEMS FOR HIGH PROFILE
  VEHICLES...INCLUDING SEMI TRUCKS AND LARGE RECREATIONAL
  VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
224 
WWUS74 KMAF 152038
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
238 PM CST SAT FEB 15 2014

NMZ027-TXZ258-152145-
/O.CAN.KMAF.HW.A.0006.140216T1800Z-140217T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
138 PM MST SAT FEB 15 2014

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE
HIGH WIND WATCH THAT WAS IN EFFECT FOR THE GUADALUPE MOUNTAINS
FOR SUNDAY.



$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Feb 15, 1:45 AM MST, 10 minutes earlier.

Area forecast discussion, Feb 15, 1:45 AM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 AM CST Sat Feb 15 2014

.DISCUSSION...
Northwesterly flow aloft expected today before turning zonal
Sunday through much of next week.

Much above normal temperatures and dry conditions are expected
areawide today and Sunday. This will be due to a surface lee
trough/low developing with attendant low level thermal ridging,
downslope flow and mostly clear skies. The zonal flow aloft will
intensify the surface trough Sunday and 700 millibar winds are
forecast to approach 35 knots in the afternoon. Have issued
a high wind watch for the Guadalupe Mountains Sunday afternoon.

A weak upper level trough will move across the northern plains and
drive a weak and dry cold front through the forecast area Monday.
Temperatures will still remain well above normal Monday behind this
front.

Another surface lee trough/low will develop next Tuesday and
Wednesday in the zonal flow and result in more dry and much above
normal temperatures. Another upper level trough is forecast to
track across the plains Thursday and drive another dry cold
front through the forecast area. Temperatures will once again
remain above normal behind this front next Thursday through
Saturday with no precipitation expected.

&&

.FIRE WEATHER...
Westerly winds will create a downsloping effect causing minimum
afternoon relative humidities to drop below 15 percent over the
weekend. The strongest winds will be in the Guadalupe Mountains
where winds aloft will be able to mix to the surface causing
critical fire weather conditions this afternoon. Poor recovery
tonight will lead to worse conditions tomorrow. Very dry
conditions across the remainder of the area will create an
enhanced fire danger but winds below 20 mph should prevent Red
Flag conditions from developing. A cold front on Monday will do
little to increase humidities, but will bring wind speeds below 20
mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 81  44  85  49  /   0   0   0   0
BIG SPRING TX              82  46  85  49  /   0   0   0   0
CARLSBAD NM                86  48  89  51  /   0   0   0   0
DRYDEN TX                  84  48  88  51  /   0   0   0   0
FORT STOCKTON TX           85  54  91  52  /   0   0   0   0
GUADALUPE PASS TX          73  51  78  49  /   0   0   0   0
HOBBS NM                   80  44  83  48  /   0   0   0   0
MARFA TX                   78  44  84  45  /   0   0   0   0
MIDLAND INTL AIRPORT TX    82  45  87  48  /   0   0   0   0
ODESSA TX                  82  46  87  50  /   0   0   0   0
WINK TX                    85  45  90  47  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING from 11 AM this morning to 5 PM MST this
     afternoon FOR THE FOLLOWING ZONES... Guadalupe Mountains
     NP/Lincoln NF/LNZ.

     FIRE WEATHER WATCH from Sunday morning through Sunday evening
     FOR THE FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln
     NF/LNZ.

     HIGH WIND WATCH from Sunday morning through Sunday evening FOR
     THE FOLLOWING ZONES... Guadalupe Mountains of Eddy County.

TX...RED FLAG WARNING from 11 AM this morning to 5 PM MST this
     afternoon FOR THE FOLLOWING ZONES... Guadalupe Mountains.

     FIRE WEATHER WATCH from Sunday morning through Sunday evening
     FOR THE FOLLOWING ZONES... Guadalupe Mountains.

     HIGH WIND WATCH from Sunday morning through Sunday evening FOR
     THE FOLLOWING ZONES... Guadalupe Mountains.

&&

10/12
Hazardous weather outlook, Feb 14, 12:14 PM MST, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
114 PM CST FRI FEB 14 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
114 PM CST FRI FEB 14 2014 /1214 PM MST FRI FEB 14 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ELEVATED FIRE WEATHER CONDITIONS WILL PERSIST FOR REMAINDER OF THE
AFTERNOON WITH MINIMUM RH/S NEAR 10 PERCENT SOUTH OF THE FRONT AND
WINDS TO 20 MPH A TIMES NEAR AND BEHIND THE COLD FRONT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COMBINATION OF VERY WARM TEMPERATURES...LOW RELATIVE HUMIDITY
VALUES...DRY FUELS...AND GUSTY WINDS SATURDAY WILL RESULT IN
CRITICAL FIRE WEATHER CONDITIONS IN THE GUADALUPE MOUNTAINS. A
FIRE WEATHER WATCH IS IN EFFECT SATURDAY FOR THE GUADALUPE
MOUNTAINS.

THE WARM...DRY...AND AT TIMES WINDY CONDITIONS WILL PERSIST INTO
NEXT WEEKEND AND FIRE WEATHER CONCERNS WILL GRADUALLY INCREASE
OVER MORE OF THE AREA AS THE FUELS DRY OUT.

OTHERWISE...THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 1:58 AM MSTFire Weather WatchMAF25 hr
Feb 15, 1:58 AM MSTRed Flag WarningMAF15 hr

Nearby

High Wind Watches in New Mexico, 2014High Wind Watches in Texas, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.